My doctor recommended Retin-A as a treatment for Keratosis pilaris on my arms, under my chin and cheeks.It has really helped my cheeks and neck (virtually no bumps) but my arms still suffer from the 'lumps'. Do i need to use this indefinitely? If i stop will the condition come back on my face? I used to tan on sunbeds a lot as i felt the sun helped the condition so am now worried about sun damage to my skin - would Retin-A help this also? I use 0.025% gel. Should i be using gel or cream? Thanks
Retin-A for Keratosis Pilaris
Doctor Answers (2)
Retin-A for keratosis pilaris
Keratosis pilaris is a very common condition which includes rough (and sometimes red) bumps on the backs of the upper arms. It can also occur commonly on the cheeks and the fronts of the thighs. It is generally an inherited condition and persists (off and on) throughout life. Keratosis pilaris is thought to be a plugging of the small hair follicles by dry skin.
Retin-A is one potential treatment for it, although it can be irritating. Moisturizers with acids (like Lactic Acid 12% Lotion or Glycolic Acid) are often helpful to dissolve the bumps. Gentle exfoliation with a natural sponge or rough cloth can help, but too much scrubbing can make the skin more red. Any treatment must be used indefinitely as the problem is genetic and usually returns once treatment is stopped. It can, however, wax and wane over the years.
KP Pads for exfoliation of keratosis pilaris.
Keratosis pilaris is a benign skin condition characterized by reddish bumps on the skin of the arms or thighs. I recommend a combination therapy with an exfoliant and ammonium lactate. KP Pads are excellent for the care of keratosis pilaris.
Web reference: http://www.kareskin.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.